Diabetes type 2 drug (thiazolinediones) doubles heart failure risk


Diabetes type 2 drug (thiazolinediones) doubles heart failure risk


Thiazolinediones, the name for a type of drug used to treat patients with diabetes type II, could double the risk of heart failure, say researchers at Wake Forest University School of Medicine, USA, and the University of East Anglia, United Kingdom.

After reviewing research studies and case reports on over 78,000 patients, the researchers explain that the risk of heart failure may be as much as 100% higher in patients receiving thiazolinediones - Avandia® and Actos® are thiazolinediones.

Thiazolinediones boost insulin sensitivity. According to the authors, over a 26-month period for every 50 diabetes type II patients taking the drug there would be one extra heart failure.

The findings will appear in print in the August issue of Diabetes Care.

Sonal Singh, M.D., lead author, said "These drugs have been used by more than 3 million diabetic patients in the U.S. alone, suggesting that several thousand could be harmed."

A few months ago Avandia® was associated with higher heart attack risk and death from cardiovascular causes.

The authors suggest that fluid retention may be triggering heart failure in some susceptible people - these drugs cause fluid retention.

The risk of heart failure is not linked to dosages, say the researchers. They found that heart failure occurred equally at low and high doses. It took on average 24 weeks from the beginning of drug therapy to the onset of heart failure.

One quarter of cases affected people under the age of 60. Both men and women seem to be equally susceptible.

The product labels for both Avandia and Actos warn against their use in people with serious cases of heart failure. They also caution about the raised risk of heart failure when used together with insulin. However, this research has shown that the risk goes further - affecting patients who are not on insulin as well as those without any risk factors for heart failure.

Co-investigator Curt Furberg, M.D., said "Our findings support current efforts by the FDA to add a black box warning to the labeling for those agents."

Singh added "The occurrence of heart failure several months after initiation of treatment suggests a long-term effect of the drugs, which may not be avoided by beginning with low doses."

The scientists said additional research is needed to find out what differences there are between these types of drugs, and how best to manage patients who develop heart failure while taking the drugs.

Wake Forest University School of Medicine

"Thiazolidinediones and Heart Failure - A teleo-analysis"

Sonal Singh, MD, Yoon K. Loke, MBBS, MD and Curt D. Furberg, MD, PHD

Diabetes Care published online ahead of print May 29, 2007

DOI: 10.2337/dc07-0141

Click here to view abstract online


Stronger Warnings about Heart Failure for Certain Diabetes Drugs (Video Medical And Professional 2018).

Section Issues On Medicine: Disease